Diabetic hypoglycemia occurs when someone with diabetes doesn't have enough sugar (glucose) in his or her blood. Glucose is the main source of fuel for the body and brain, so you can't function well if you don't have enough.
For many people, low blood sugar (hypoglycemia) is a blood sugar level below 70 milligrams per deciliter (mg/dL), or 3.9 millimoles per liter (mmol/L). But your numbers might be different. Ask your health care provider about the appropriate range to keep your blood sugar (target range).
Pay attention to the early warning signs of hypoglycemia and treat low blood sugar promptly. You can raise your blood sugar quickly by eating or drinking a simple sugar source, such as glucose tablets, hard candy or fruit juice. Tell family and friends what symptoms to look for and what to do if you're not able to treat the condition yourself.
Early warning signs and symptoms
Initial signs and symptoms of diabetic hypoglycemia include:
- Looking pale (pallor)
- Dizziness or lightheadedness
- Hunger or nausea
- An irregular or fast heartbeat
- Difficulty concentrating
- Feeling weak and having no energy (fatigue)
- Irritability or anxiety
- Tingling or numbness of the lips, tongue or cheek
Nighttime signs and symptoms
If diabetic hypoglycemia occurs when you're sleeping, signs and symptoms that may disturb your sleep include:
- Damp sheets or nightclothes due to perspiration
- Tiredness, irritability or confusion upon waking
Severe signs and symptoms
If diabetic hypoglycemia isn't treated, signs and symptoms of hypoglycemia worsen and can include:
- Confusion, unusual behavior or both, such as the inability to complete routine tasks
- Loss of coordination
- Difficulty speaking or slurred speech
- Blurry or tunnel vision
- Inability to eat or drink
- Muscle weakness
Severe hypoglycemia may cause:
- Convulsions or seizures
- Death, rarely
Symptoms can differ from person to person or from episode to episode. Some people don't have any noticeable symptoms. It's also possible you won't have any symptoms of hypoglycemia. It's important to monitor your blood sugar levels regularly and keep track of how you're feeling when your blood sugar is low.
When to see a doctor
Severe hypoglycemia can lead to serious problems, including seizures or unconsciousness, that require emergency care. Make sure your family, friends and co-workers know what to do in an emergency.
Inform people you trust about hypoglycemia. If others know what symptoms to look for, they might be able to alert you to early symptoms. It's important that family members and close friends know where you keep glucagon and how to give it so that a potentially serious situation can be easier to safely manage. Glucagon is a hormone that stimulates the release of sugar into the blood.
Here's some emergency information to give to others. If you're with someone who is not responding (loses consciousness) or can't swallow due to low blood sugar:
- Don't inject insulin, as this will cause blood sugar levels to drop even further
- Don't give fluids or food, because these could cause choking
- Give glucagon by injection or a nasal spray
- Call 911 or emergency services in your area for immediate treatment if glucagon isn't on hand, you don't know how to use it, or the person isn't responding
If you have symptoms of hypoglycemia several times a week or more, see your health care provider. You may need to change your medication dosage or timing, or otherwise adjust your diabetes treatment regimen.
Low blood sugar is most common among people who take insulin, but it can also occur if you're taking certain oral diabetes medications.
Common causes of diabetic hypoglycemia include:
- Taking too much insulin or diabetes medication
- Not eating enough
- Postponing or skipping a meal or snack
- Increasing exercise or physical activity without eating more or adjusting your medications
- Drinking alcohol
Blood sugar regulation
Most of the body's glucose comes from food. The hormone insulin lowers blood sugar (glucose) levels when blood sugar is too high. If you have type 1 or type 2 diabetes and need insulin to control your blood sugar, taking more insulin than you need can cause your blood sugar level to drop too low and result in hypoglycemia.
Your blood sugar can also drop too low if, after taking your diabetes medication, you eat less than usual, or if you exercise more than you typically do, which uses extra glucose. Maintaining the balance between insulin, food and activity isn't always easy. But your health care provider, certified diabetes care and education specialist, and registered dietitian can work with you to try to prevent low blood sugar levels.
Some people have a greater risk of diabetic hypoglycemia, including:
- People using insulin
- People taking diabetes drugs called sulfonylureas, such as glipizide (Glucotrol), glimepiride (Amaryl) or glyburide (Diabeta, Glynase)
- Young children and older adults
- Those with impaired liver or kidney function
- People who've had diabetes for a long time
- People who don't feel low blood sugar symptoms (hypoglycemia unawareness)
- Those taking multiple medications
- Anyone with a disability that prevents a quick response to falling blood sugar levels
- People who drink alcohol
If you ignore the symptoms of hypoglycemia too long, you may lose consciousness. That's because your brain needs glucose to function. Recognize the signs and symptoms of hypoglycemia early, because if untreated, hypoglycemia can lead to:
- Loss of consciousness
Take your early symptoms seriously. Diabetic hypoglycemia can increase the risk of serious — even deadly — accidents.
To help prevent diabetic hypoglycemia:
- Monitor your blood sugar. Depending on your treatment plan, you may check and record your blood sugar level several times a week or multiple times a day. Careful monitoring is the only way to make sure that your blood sugar level remains within your target range.
- Don't skip or delay meals or snacks. If you take insulin or oral diabetes medication, be consistent about the amount you eat and the timing of your meals and snacks.
- Measure medication carefully and take it on time. Take your medication as recommended by your health care provider.
- Adjust your medication or eat additional snacks if you increase your physical activity. The adjustment depends on the blood sugar test results, the type and length of the activity, and what medications you take. Follow your diabetes treatment plan when making adjustments.
- Eat a meal or snack with alcohol, if you choose to drink. Drinking alcohol on an empty stomach can cause hypoglycemia. Alcohol may also cause delayed hypoglycemia hours later, making blood sugar monitoring even more important.
- Record your low glucose reactions. This can help you and your health care team identify patterns contributing to hypoglycemia and find ways to prevent them.
- Carry some form of diabetes identification so that in an emergency others will know that you have diabetes. Use a medical identification necklace or bracelet and wallet card.